Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 61, NWS Birmingham, AL

June 25, 2018Barbour County, Bullock County, Russell County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 25, 2018, 6:18 PM CDT for Barbour County, Bullock County, Russell County, Alabama. It was in force for 12 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2018, 6:18 PM CDT (23:18 UTC)
Expired
Jun 25, 2018, 6:30 PM CDT
In force
12 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Barbour County, AL, Bullock County, AL, Russell County, AL

The radar

The Maxwell AFB radar (KMXX), 54 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 6:20 PM CDTTSTM WND DMG3 Se Sehoy Lake, ALA FEW TREES REPORTED DOWN WITH POWER OUTAGES IN THE LOCAL AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1416 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

650 
WUUS54 KBMX 252318
SVRBMX
ALC005-011-113-252345-
/O.NEW.KBMX.SV.W.0061.180625T2318Z-180625T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
618 PM CDT MON JUN 25 2018

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northeastern Bullock County in southeastern Alabama...
  North central Barbour County in southeastern Alabama...
  Southwestern Russell County in southeastern Alabama...

* Until 645 PM CDT.

* At 617 PM CDT, a severe thunderstorm was located near Guerryton, or
  near Hurtsboro, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Hurtsboro, Midway, Guerryton, Comer, Spring Hill and Three Notch. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3213 8523 3200 8540 3215 8560 3224 8551
      3223 8544 3224 8543 3224 8542
TIME...MOT...LOC 2317Z 313DEG 17KT 3218 8547 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
853 
WWUS54 KBMX 252330
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
630 PM CDT MON JUN 25 2018

ALC005-011-113-252340-
/O.CAN.KBMX.SV.W.0061.000000T0000Z-180625T2345Z/
Bullock AL-Barbour AL-Russell AL-
630 PM CDT MON JUN 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BULLOCK...NORTH
CENTRAL BARBOUR AND SOUTHWESTERN RUSSELL COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this cluster of thunderstorms.

LAT...LON 3213 8523 3200 8540 3215 8560 3224 8551
      3223 8544 3224 8543 3224 8542
TIME...MOT...LOC 2327Z 313DEG 17KT 3214 8542 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:39 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 25, 3:39 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
339 PM CDT Mon Jun 25 2018

.SHORT TERM...
Through Tonight.

Scattered to numerous showers and storms will continue this
afternoon across portions of north and northeast Central Alabama.
Isolated coverage is ongoing across the southeast. Activity has a
easterly movement component, and expect coverage to build toward
the southeast over the next couple hours as an outflow boundary
moves into an area that has seen relatively little activity. Microburst
potential is high to very high today, and any stronger storms
will produce strong wind gusts. Frequent lighting, small hail and
torrential rainfall is also expected.

This activity will gradually diminish with loss of daytime
heating, with the focus near and south of the I-85 corridor after
00Z. Skies are expected to clear with overnight lows in the low to
mid 70s.

Only adjustment to the forecast for Tuesday was to increase PoPs
during the afternoon hours. The pattern will be similar to today's
and based on the coverage this afternoon, scattered coverage can
be expected areawide with the best chances across the east and
southeast. A Heat Advisory will again be needed for much of the
area tomorrow.

14

.LONG TERM...
Tuesday through Monday.

Hot and humid weather will be the main story through the extended
forecast. Ridging remains in place across the Southeast US on
Tuesday as a trough moves through the Upper Midwest and into the
Great Lakes Region. The best lift associated with this trough should
remain north of our area, though the GFS and ECMWF do bring some
showers/storms into our eastern counties thanks to a shortwave
moving through the Central Appalachians earlier Tuesday morning.
If the trough is deeper, it could lead to higher coverage of
showers/storms, or cloud cover at the least, which will limit our
afternoon high temps.

Beginning Wednesday afternoon, the trough has generally moved over
the East Coast and upper level ridging builds in across much of the
Central and Southern CONUS. The GFS tries to slide the southern
extent of the trough axis through our area Wednesday night into
Thursday morning, which would lead to some increased rain coverage;
however, the ECMWF doesn't have near as deep of a trough axis, so
the ridge is able to build in quicker and clear out the rain
chances. I've kept mention for slight chance to chance PoPs for
Thursday, but this could be lower if the GFS starts to trend more
towards the ECMWF. Models are in pretty good agreement with 1000-
850mb thickness values increasing to 1436-1444m by Thursday
afternoon. This could support afternoon high temperatures reaching
the mid to upper 90s; however, the GFS still develops decent
coverage of afternoon storms, which could limit heating. I've edged
high temps up slightly to lean more towards the ECMWF, but haven't
gone too extreme. It will likely be difficult to reach upper 90s
with dewpoints being as high as they are. NAEFs highlights temps and
geopotential heights in the 90th percentile, so a hedge warmer than
the usual blends seems reasonable, which incidentally aligns fairly
well with the National Blend Model. PWATs for much of the extended
are nearing the top of the climatological values, so I'm keeping
dewpoints in the mid to upper 70s for most locations in Central AL.
Combining both of those factors, heat indices exceeding 105 is
certainly a possibility; therefore, will increase the confidence in
the HWO for heat impacts, especially on Thursday. The one
uncertainty in all this is how much, or if any, convection develops
in the afternoons.

Thickness values decrease Friday and into the weekend as the
center of the high pressure lifts northward into the Northeast US.
Flow around the high will bring more southeasterly to southerly
winds to Central AL, and both the GFS and ECMWF begin to develop
the more typical diurnal pattern of thunderstorms for the weekend
and into the first of next week. While heat indices will remain
high, the higher rain coverage will add more uncertainty in
regards to heat impacts. Therefore, will add a low confidence
mention of heat into the HWO for Friday and wait to re-evaluate
the weekend in coming days.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

Scattered showers and storms have developed, with most of the
activity east of the I-65 corridor. Main terminals to be impacted
over the next few hours will be BHM, ASN, and ANB. Activity at other
terminals cannot be ruled out. Thunderstorms will produce frequent
lightning, reduced vis, and gusty winds. Outside of thunderstorm
activity, winds will be from the west to northwest at 8-12kts.

Activity is diurnally driven and will dissipate with sunset, with
winds becoming calm.

14

&&

.FIRE WEATHER...

A ridge aloft will remain across the area through much of the
week. However, isolated to scattered afternoon storms are
possible with daytime heating each day. Very warm temperatures
with triple digit heat indices will be the biggest issue for
crews. Humidity values remain high, and there are no fire weather
concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  92  72  92  73 /  20  20  10  40  20
Anniston    73  93  72  92  73 /  20  30  10  40  20
Birmingham  74  94  75  94  75 /  20  20  10  30  20
Tuscaloosa  75  96  75  96  75 /  10  20  10  20  20
Calera      74  93  73  93  74 /  10  20  10  30  20
Auburn      74  91  73  91  74 /  20  30  20  40  20
Montgomery  76  94  75  95  75 /  20  30  10  40  20
Troy        75  93  73  94  74 /  20  40  20  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Heat Advisory until 7 PM CDT this evening for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Chambers...Chilton...Coosa...Dallas...Elmore...Fayette...
Greene...Hale...Jefferson...Lamar...Lee...Lowndes...Macon...
Marengo...Marion...Montgomery...Perry...Pickens...Pike...
Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Jun 25, 1:48 PM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
148 PM CDT Mon Jun 25 2018

ALZ011>015-017>050-262200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
148 PM CDT Mon Jun 25 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...This Afternoon and Tonight.

Strong storms this afternoon and evening could produce wind gusts up
to 60mph across Central Alabama.

Heat indices will reach or exceed 105 degrees for many locations in
Central Alabama this afternoon; therefore, a heat advisory is in
place from noon to 7pm this afternoon. Plan to limit outdoor
activities and drink plenty of water during the afternoon hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat indices will approach or reach 105 degrees for many locations
in Central Alabama each afternoon Tuesday through Friday. Plan to
limit outdoor activities and drink plenty of water.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
anticipated at this time.

In the hours before

Special weather statement, Jun 25, 4:35 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Birmingham AL
435 PM CDT MON JUN 25 2018

ALZ017-018-026-252200-
Etowah AL-St. Clair AL-Blount AL-
435 PM CDT MON JUN 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BLOUNT...ETOWAH AND
NORTHEASTERN ST. CLAIR COUNTIES UNTIL 500 PM CDT...

At 434 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Attalla, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Gadsden, Rainbow City, Oneonta, Attalla, Hokes Bluff, Glencoe,
Steele, Altoona, Snead, Susan Moore, Walnut Grove, Reece City,
Aurora, Ballplay, Gadsden Mall, Noccalula Falls, McLarty, Neely Henry
Lake, Southside and Alabama International Dragway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3410 8630 3417 8621 3413 8584 3411 8584
      3413 8581 3412 8579 3410 8580 3408 8579
      3395 8587 3394 8590 3391 8590 3391 8593
      3392 8593 3392 8595 3389 8599 3387 8612
      3392 8647 3418 8640 3418 8638
TIME...MOT...LOC 2134Z 272DEG 34KT 3400 8611
Special weather statement, Jun 25, 5:19 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Birmingham AL
519 PM CDT MON JUN 25 2018

ALZ046-049-252245-
Pike AL-Bullock AL-
519 PM CDT MON JUN 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIKE AND
SOUTHWESTERN BULLOCK COUNTIES UNTIL 545 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm over
Beans Crossroads, or 11 miles southwest of Union Springs, moving
southeast at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Linwood, Beans Crossroads, China Grove, Sandfield, Simsville, High
Ridge and Perote.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3204 8600 3217 8583 3196 8562 3182 8589
TIME...MOT...LOC 2219Z 329DEG 5KT 3201 8584
Special weather statement, Jun 25, 5:28 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Birmingham AL
528 PM CDT MON JUN 25 2018

ALZ037-038-252315-
Tallapoosa AL-Chambers AL-
528 PM CDT MON JUN 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TALLAPOOSA AND
SOUTHWESTERN CHAMBERS COUNTIES UNTIL 615 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm over
Camp Hill, moving southeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Dadeville, Camp Hill, Waverly, Sturkie, Ridge Grove, Still Waters
Resort, West Chambers, Southern Lake Martin and Blue Creek Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3282 8538 3273 8557 3274 8557 3273 8558
      3273 8561 3271 8561 3271 8568 3270 8568
      3270 8570 3266 8570 3261 8580 3274 8588
      3292 8557
TIME...MOT...LOC 2227Z 295DEG 12KT 3280 8570
Special weather statement, Jun 25, 5:36 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Birmingham AL
536 PM CDT MON JUN 25 2018

ALZ037-043-252300-
Tallapoosa AL-Elmore AL-
536 PM CDT MON JUN 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELMORE AND SOUTH
CENTRAL TALLAPOOSA COUNTIES UNTIL 600 PM CDT...

At 536 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eclectic, or 8 miles east of Wetumpka, moving southeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Wetumpka, Tallassee, Eclectic, Emerald Mountain, Martin Dam, Southern
Lake Martin, Blue Ridge, Ware, Claud, Yates Dam, Reeltown and Yates
Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3256 8621 3274 8589 3260 8578 3242 8607
TIME...MOT...LOC 2236Z 295DEG 12KT 3258 8606
Special weather statement, Jun 25, 5:46 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
546 PM CDT MON JUN 25 2018

ALZ046-050-252330-
Bullock AL-Barbour AL-
546 PM CDT MON JUN 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BULLOCK AND NORTHWESTERN
BARBOUR COUNTIES UNTIL 630 PM CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm near
Midway, moving southeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Midway, Pickett, Aberfoil, Spring Hill, Comer, Barbour County Public
Lake Dam, Boot Hill, Tanyard, Three Notch, Perote and Mount Andrew.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3181 8567 3184 8567 3185 8568 3188 8566
      3188 8575 3192 8579 3197 8579 3197 8585
      3199 8587 3223 8548 3220 8543 3215 8543
      3215 8536 3209 8528 3180 8566
TIME...MOT...LOC 2246Z 312DEG 17KT 3207 8558

**!
Special weather statement, Jun 25, 6:01 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Birmingham AL
601 PM CDT MON JUN 25 2018

ALZ047-252330-
Lee AL-
601 PM CDT MON JUN 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEE COUNTY UNTIL 630 PM
CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beauregard, or near Opelika, moving southeast at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Auburn, Opelika, Beulah, Beauregard, Bleecker, Beans Mill, Griffen
Mill, Marvyn and Chewacla State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3247 8524 3247 8533 3242 8533 3241 8534
      3247 8544 3250 8544 3250 8548 3252 8552
      3275 8520 3274 8513 3257 8508
TIME...MOT...LOC 2259Z 315DEG 5KT 3260 8532

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 4:40 AM CDTHeat AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Chambers and 27 more14 hr
Jun 25, 1:21 PM CDTSpecial Weather StatementBMXSt. Clair24 min
Jun 25, 1:23 PM CDTSpecial Weather StatementBMXCherokee37 min
Jun 25, 1:39 PM CDTSpecial Weather StatementBMXTuscaloosa36 min
Jun 25, 2:28 PM CDTSpecial Weather StatementBMXCalhoun32 min
Jun 25, 2:31 PM CDTSpecial Weather StatementBMXShelby29 min
Jun 25, 2:46 PM CDTSpecial Weather StatementBMXCalhoun29 min
Jun 25, 2:49 PM CDTSpecial Weather StatementBMXMarshall26 min
Jun 25, 2:51 PM CDTSpecial Weather StatementBMXCleburne54 min
Jun 25, 3:35 PM CDTSpecial Weather StatementBMXRandolph55 min
Jun 25, 4:35 PM CDTSpecial Weather StatementBMXEtowah25 min
Jun 25, 5:19 PM CDTSpecial Weather StatementBMXBullock26 min
Jun 25, 5:28 PM CDTSpecial Weather StatementBMXTallapoosa47 min
Jun 25, 5:36 PM CDTSpecial Weather StatementBMXElmore24 min
Jun 25, 5:46 PM CDTSpecial Weather StatementBMXBullock44 min
Jun 25, 6:01 PM CDTSpecial Weather StatementBMXLee29 min
Jun 25, 6:24 PM CDTSpecial Weather StatementBMXMacon36 min
Jun 25, 6:39 PM CDTSpecial Weather StatementBMXRussell21 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.